Several probiotic foods and beverages on the market claim to help with gut health. But do they really work for everyone?
A team of researchers recently looked at the success of probiotics in preventing diarrhea in elderly people taking antibiotics.
Antibiotics sometimes lead to diarrhea and other stomach troubles because they disrupt the natural bacteria in the stomach. Some claim that probiotics help restore the good bacteria.
But the researchers found that the elderly patients in the study who took probiotics were just as likely to get diarrhea as those who took a placebo.
"Talk to your doctor about gut health if you are taking antibiotics."
Stephen J. Allen, MD, of Swansea University led this team of researchers. They conducted this study in order to see if probiotic supplements helped elderly patients avoid diarrhea when they took antibiotic medication.
Antibiotics are medications that kill bacteria and are often used to prevent or treat infections. A doctor may prescribe antibiotics for illnesses like strep throat. Also, patients sometimes take antibiotics while they recover from surgery to prevent an infection in the wound.
Although antibiotics can be very effective in preventing and treating infections, they also kill "good" bacteria in the stomach. The stomach and intestines contain a combination of bacteria species that help with digestion. Antibiotics throw off the balance of good bacteria, resulting in antibiotic-associated diarrhea.
A type of antibiotics-associated diarrhea caused by the bacteria C. difficile can be dangerous and even life-threatening.
Some studies have claimed that probiotics, or live bacteria like those found in yogurt, can prevent diarrhea by restoring the balance of bacteria in the gut. Probiotics have been thought to be especially beneficial for cases of C. difficile.
The researchers tested whether this theory was true for elderly people through a trial involving almost 3,000 people aged 65 years or older who had been taking antibiotics. Half of the participants took a capsule containing probiotics, and the other half took a placebo (fake pill containing no probiotics).
Then the researchers followed up with the patients periodically for the next eight weeks to see if they experienced diarrhea. They also looked at the patient's diarrhea severity, length of hospital stay and quality of life.
Additionally, the researchers analyzed stool samples from some of the participants who experienced diarrhea to make sure their sickness was associated with antibiotics and not food poisoning or another illness.
These researchers found that the elderly patients taking probiotic supplements did not have a decreased rate of antibiotic-related diarrhea, including C. difficile.
Dr. Allen, the head researcher, said, "Although some existing studies of the effect of probiotic supplements on antibiotic-related diarrhea have suggested that these supplements might effectively reduce the incidence of antibiotic-related diarrhea, these results were based mostly on small trials conducted in single locations."
The researchers claimed that probiotic bacteria supplements were not effective in protecting against antibiotic-associated diarrhea in elderly patients.
They also said that drawing conclusions about probiotics and diarrhea was difficult because the medical community does not have a full understanding of antibiotic-related diarrhea.
The authors suggested that certain types of "good" bacteria may prevent or help treat antibiotic-related diarrhea in some people, but more research needs to be done to determine how helpful probiotics are.
This study was published in The Lancet on August 8.
The research was funded by the Health Technology Assessment program of the National Institute for Health Research, UK, along with other health organizations.
Dr. Allen disclosed that he has done probiotic-related research supported by Cultech, a supplement manufacturer, and has received funding from Yakult, a probiotic drink company. The other authors disclosed no conflicts of interest.